Florida, 2003

Lightning Strike in Florida, July 14, 2003

July 14, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 14, 2:27 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT MON JUL 14 2003

SHORT TERM...LATEST FORECAST TRACK FROM TPC STEERS T.S CLAUDETTE
AWAY FROM THE AREA...WITH THE CENTER OF THE SYSTEM REACHING NEAR THE
CENTRAL TEXAS COAST BY TUESDAY EVENING. MAIN THREATS SHOULD BE ALONG
THE TEXAS AND LOUISIANA GULF COASTS...WITH MINOR IMPACTS AFFECTING
THE NORTHERN GULF COAST OF ALABAMA AND FLORIDA. THESE WILL MAINLY BE
WAVE HEIGHTS RANGING FROM 3 TO 5 FEET OVER THE WESTERN MARINE
ZONES...AND AROUND 3 FEET OVER OUR EASTERN ZONES. DENSE CIRRUS CLOUD
COVER OVER THE NEXT 48 HOURS FROM CLAUDETTE WILL HAVE AN IMPACT ON
HIGH TEMPERATURES...SO MAY NEED TO TRIM A DEGREE OR TWO FROM GUID.

STRONG LOW LEVEL CONVERGENCE ALONG THE COAST WITH ONSHORE FLOW WILL
HELP SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE
NEXT 72 HOURS. SOME OF THE STORMS COULD BECOME STRONG INLAND WHERE
DECREASED INSTABILITY AND MID LEVEL SHEAR WILL BE GREATEST. THE
THREAT OF CONVECTION...MAINLY AFTERNOON AND EVENING...SHOULD REMAIN
IN THIS PATTERN.

MODELS WANT TO MOVE THE UPPER HIGH EASTWARD FROM THE FOUR CORNERS TO
THE SOUTHERN PLAINS MID WEEK AS IT FEEDS ON THE BOUNDARY LAYER DRY
AIR AND VERY HOT AFTERNOON TEMPERATURES PROGGED OVER THE AREA. THE
RIDGE MIGRATING TO THE EAST SHOULD ENSURE THE WESTWARD PROGRESSION
OF CLAUDETTE...BUT MAY SUPPRESS THUNDERSTORM DEVELOPMENT OVER OUR
INTERIOR COUNTIES IF THE RIDGE BUILDS TOO FAR EAST. WILL NOT MAKE
ANY DRASTIC CHANGES TO THE FORECAST AT THIS TIME PENDING CONFIRMATION
OF UPPER RIDGE MIGRATION LATER IN THE WEEK.

.EXTENDED...BOTH THE ECMWF AND MRF HAVE THE LARGE UPPER RIDGE
REMAINING OVER THE SOUTHERN PLAINS THROUGH 12Z SATURDAY...THEN
RETROGRADING WESTWARD OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS
ALLOWS AN UPPER LOW RIDING OVER THE RIDGE IN SOUTHERN CANADA TO DIVE
SOUTHEAST INTO NEW ENGLAND AND REINFORCE THE FAR EASTERN CONUS
TROUGH. WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE
EXTENDED WITH PW >1.5 AND PRESENCE OF UPPER TROUGH.

MARINE...THE AFOREMENTIONED SEAS OF 3 TO 5 FEET WILL BE REFLECTED IN
THE FIRST PERIOD OF THE CWF...FOLLOWED BY MAINLY LIGHT WINDS BEYOND
THE SECOND PERIOD...AND GRADUAL DECREASE IN SEAS TO 2 FEET MID WEEK.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     73 89 73 90 / 30 40 20 40
PENSACOLA  74 89 74 88 / 30 50 20 40
DESTIN     76 86 76 87 / 30 50 30 40
EVERGREEN  70 90 70 89 / 30 50 20 40
WAYNESBORO 70 89 71 90 / 20 40 20 40
CAMDEN     70 90 70 90 / 20 50 20 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/12
Hazardous weather outlook, Jul 14, 5:30 AM CST, 12 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY.  A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH.  THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(WEDNESAY THROUGH MONDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 14, 12:59 PM CST, 4 hours 31 minutes before
ALZ052-061-062-MSZ075-076-078-079-142100-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT MON JUL 14 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...GEORGE...STONE...
PERRY...GREENE...BALDWIN AND MOBILE COUNTIES UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED
THUNDERSTORMS EXTENDING ALONG A LINE FROM NEAR MCLAIN TO LUCEDALE
IN MISSISSIPPI...AND THEN FROM NEAR EARLVILLE...TO GULFCREST...
TO AROUND STOCKTON IN ALABAMA.  THESE STORMS WERE MOVING NORTHWEST
AT AROUND 15 MPH...AND WILL CONTINUE MOVING NORTHWEST ACROSS THE
REGION THROUGH 400 PM.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 40 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

ALTHOUGH STILL BELOW SEVERE LIMITS...THE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND PERIODS OF
HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...
FLOOD PRONE AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
July 14, 5:30 PM CST
Where
Escambia County, Ferry Pass
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

A father and son were fishing from a pier near I-10 and Escambia Bay. Lightning struck a tall pine tree 20 feet away. The lightning ran down the tree, up the pier where the men were fishing and struck both of them. The 42 year old son died at the scene. His 69 year old father was taken to the hospital and kept for a couple of days and released.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Escambia2003-07-1442MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370077.